Alert archive / Arizona / High Wind Warnings in 2017
High Wind Warning 4, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this high wind warning at Dec 20, 2017, 10:55 PM MST for Apache County, Navajo County, Arizona. It was in force for 11 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 20, 2017, 10:55 PM MST (05:55 UTC)
- Expired
- Dec 21, 2017, 10:00 AM MST
- In force
- 11 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 149 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 21, 2:40 AM MST | NON-TSTM WND GST 60 | Saint Johns, AZ | THE ST JOHNS AIRPORT RECORDED A PEAK WIND GUST OF 60 MPH AT 240 AM. |
| Dec 21, 2:40 AM MST | NON-TSTM WND GST 61 | 1 Nw Saint Johns, AZ | ASOS STATION KSJN, ST JOHNS AIRPORT. |
| Dec 21, 6:55 AM MST | NON-TSTM WND GST 75 | 2 W Springerville, AZ | AWOS STATION KJTC, SPRINGERVILLE MUNICIPAL AIRPORT. |
| Dec 21, 8:55 AM MST | SNOW 2 | 8 Ese Low Mountain, AZ | 1 TO 2 INCHES SNOW 12MI N. BESBITOH. SOCIAL MEDIA REPORT. |
| Dec 21, 9:10 AM MST | SNOW 1 | Shonto, AZ | SOCIAL MEDIA REPORT. |
| Dec 21, 9:12 AM MST | SNOW 1 | Greasewood Springs, AZ | SOCIAL MEDIA REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 5.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2148 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 364 m²/s²
- 0-3 km storm-relative helicity
- 425 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
724 WWUS75 KFGZ 210555 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 1055 PM MST Wed Dec 20 2017 AZZ014-017-211400- /O.UPG.KFGZ.WI.Y.0036.171221T0600Z-171221T1800Z/ /O.NEW.KFGZ.HW.W.0004.171221T0555Z-171221T1700Z/ Little Colorado River Valley in Apache County-White Mountains- Including the cities of St. Johns, Springerville, Show Low, Greer, and Pinetop 1055 PM MST Wed Dec 20 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 10 AM MST THURSDAY... The National Weather Service in Flagstaff has issued a High Wind Warning, which is in effect until 10 AM MST Thursday. The Wind Advisory is no longer in effect. * TIMING...Strong winds have developed as of 11 pm and will persist through mid morning Thursday. * WINDS...Southwest wind 35 to 50 mph with gusts to 70 mph. * IMPACTS...Springerville and Eager will experience strong downslope winds tonight. Strong winds will create difficult driving conditions for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring...with sustained wind speeds greater than 40 mph or gusts greater than 58 mph. Winds this strong can cause property damage. Continue to monitor the latest forecasts. Additional weather information is on the web at www.weather.gov/flagstaff. && $$ AZZ012-013-015-016-210900- /O.CON.KFGZ.WI.Y.0035.000000T0000Z-171221T0900Z/ Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Western Mogollon Rim-Eastern Mogollon Rim- Including the cities of Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, Flagstaff, Williams, Munds Park, Heber, Happy Jack, and Forest Lakes 1055 PM MST Wed Dec 20 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM MST THURSDAY... * TIMING...Strong winds are occurring and will continue through early Thursday morning. * WINDS...Southwest winds 25 to 35 mph with gusts from 40 to 55 mph. Localized gusts to 60 mph are possible northeast of high terrain features. * IMPACTS...Strong winds will create difficult driving conditions for high profile vehicles. Highways of particular concern are I-40 from Flagstaff to Holbrook and Highway 89 between Tuba City and Flagstaff. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph...or gusts from 40 to 57 mph...are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Consider securing loose belongings on your property. Additional weather information is on the web at www.weather.gov/flagstaff. && $$ 41
4 follow-up statements
654 WWUS75 KFGZ 210854 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 154 AM MST Thu Dec 21 2017 AZZ014-017-211700- /O.CON.KFGZ.HW.W.0004.000000T0000Z-171221T1700Z/ Little Colorado River Valley in Apache County-White Mountains- Including the cities of St. Johns, Springerville, Show Low, Greer, and Pinetop 154 AM MST Thu Dec 21 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM MST THIS MORNING... * TIMING...Strong winds have developed as of 11 pm and will persist through mid morning Thursday. * WINDS...Southwest wind 35 to 50 mph with gusts to 70 mph. * IMPACTS...Springerville and Eager will experience strong downslope winds tonight. Strong winds will create difficult driving conditions for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring...with sustained wind speeds greater than 40 mph or gusts greater than 58 mph. Winds this strong can cause property damage. Continue to monitor the latest forecasts. Additional weather information is on the web at www.weather.gov/flagstaff. && $$ AZZ012-013-015-016-211200- /O.EXT.KFGZ.WI.Y.0035.000000T0000Z-171221T1200Z/ Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Western Mogollon Rim-Eastern Mogollon Rim- Including the cities of Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, Flagstaff, Williams, Munds Park, Heber, Happy Jack, and Forest Lakes 154 AM MST Thu Dec 21 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM MST EARLY THIS MORNING... * TIMING...Strong winds are occurring and will continue through early Thursday morning. * WINDS...Southwest winds 25 to 35 mph with gusts from 40 to 55 mph. Localized gusts to 60 mph are possible northeast of high terrain features. * IMPACTS...Strong winds will create difficult driving conditions for high profile vehicles. Highways of particular concern are I-40 from Flagstaff to Holbrook and Highway 89 between Tuba City and Flagstaff. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph...or gusts from 40 to 57 mph...are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Consider securing loose belongings on your property. Additional weather information is on the web at www.weather.gov/flagstaff. && $$
835 WWUS75 KFGZ 211151 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 451 AM MST Thu Dec 21 2017 AZZ012-013-015-016-211300- /O.EXP.KFGZ.WI.Y.0035.000000T0000Z-171221T1200Z/ Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Western Mogollon Rim-Eastern Mogollon Rim- Including the cities of Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, Flagstaff, Williams, Munds Park, Heber, Happy Jack, and Forest Lakes 451 AM MST Thu Dec 21 2017 ...WIND ADVISORY WILL EXPIRE AT 5 AM MST EARLY THIS MORNING... Widespread strong winds have decrease across much of the area this morning. The wind advisory will be allowed to expire at 5 am this morning. $$ AZZ014-017-211700- /O.CON.KFGZ.HW.W.0004.000000T0000Z-171221T1700Z/ Little Colorado River Valley in Apache County-White Mountains- Including the cities of St. Johns, Springerville, Show Low, Greer, and Pinetop 451 AM MST Thu Dec 21 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM MST THIS MORNING... * TIMING...Strong winds have developed as of 11 pm and will persist through mid morning Thursday. * WINDS...Southwest wind 35 to 50 mph with gusts to 70 mph. * IMPACTS...Springerville and Eager will experience strong downslope winds tonight. Strong winds will create difficult driving conditions for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring...with sustained wind speeds greater than 40 mph or gusts greater than 58 mph. Winds this strong can cause property damage. Continue to monitor the latest forecasts. Additional weather information is on the web at www.weather.gov/flagstaff. && $$
106 WWUS75 KFGZ 211309 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 609 AM MST Thu Dec 21 2017 AZZ014-017-211700- /O.CON.KFGZ.HW.W.0004.000000T0000Z-171221T1700Z/ Little Colorado River Valley in Apache County-White Mountains- Including the cities of St. Johns, Springerville, Show Low, Greer, and Pinetop 609 AM MST Thu Dec 21 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM MST THIS MORNING... * TIMING...Strong winds will persist through mid morning Today. * WINDS...Southwest wind 35 to 50 mph with gusts to 70 mph. * IMPACTS...Springerville and Eager will experience strong downslope winds through the mid morning. Strong winds will create difficult driving conditions for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring...with sustained wind speeds greater than 40 mph or gusts greater than 58 mph. Winds this strong can cause property damage. Continue to monitor the latest forecasts. Additional weather information is on the web at www.weather.gov/flagstaff. && $$
638 WWUS75 KFGZ 211652 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 952 AM MST Thu Dec 21 2017 AZZ014-017-211800- /O.EXP.KFGZ.HW.W.0004.000000T0000Z-171221T1700Z/ Little Colorado River Valley in Apache County-White Mountains- Including the cities of St. Johns, Springerville, Show Low, Greer, and Pinetop 952 AM MST Thu Dec 21 2017 ...HIGH WIND WARNING WILL EXPIRE AT 10 AM MST THIS MORNING... Several wind gusts in excess of 60 mph were reported across the warning area overnight and early this morning. While a few localized gusts up to 60 mph are still possible over the next few hours, expect wind gusts to continue to decrease through early afternoon. $$ TPS
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this high wind warning went out at Dec 20, 8:59 PM MST, 1 hour 56 minutes earlier.
Area forecast discussion, Dec 20, 8:59 PM MST, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 859 PM MST Wed Dec 20 2017 .SYNOPSIS...A cold front will move into northern Arizona this evening. Expect strong southwest winds tonight into Thursday morning, and light rain and snow showers from late tonight through Thursday afternoon. Chances for showers are forecast for locations along and north of the Mogollon Rim, with the best chances north of Interstate 40. High temperatures Thursday look to be in the low 30s in the mountains to around 50 in the Verde Valley. Warmer temperatures and dry weather are forecast for the weekend. && .UPDATE... 9 pm surface obs show the cold front along a line from Hanksville UT to Kanab to near Daggett CA. Area radars show a band of rain and snow showers now entering Coconino county. Areas where the band is are showing hourly precip in the .01-.05" range. Snow levels to fall to around 5000 feet on the Kaibab Plateau by midnight tonight. Strong S-SW winds are still expected overnight across areas along and north of the Mogollon rim from Flagstaff through Springerville, and then northward towards the Little Colorado River. This due to a strengthening of the low level winds ahead of the cold front. I-40 at Two Guns has been gusting to around 50 mph since 730 pm, and we should see more of this across southern Navajo and Apache counties early Friday morning. && .PREV DISCUSSION /535 PM MST/... The cold front at 5 pm along a line from Milford Utah-Las Vegas -Santa Barbara. The wind advisories out for tonight through early Thursday morning look good. We have had several gusts in the 35 to 50 mph range this afternoon. We expect this plus another 5 mph tonight for areas along and just north of the Mogollon rim as a southwesterly low level jet blows across the rim. We have increased and in some cases nearly doubled tonights wind gusts in the wind advisory areas over those sent with the 330 pm Thursday forecast package. The fastest winds for this event are forecast to be from Show low through Springerville, with gusts to 60 possible. Doney Park not to far behind this. Forecast updates have been sent. DL From the 452 am Thursday Discussion... By RR Similarly, the surface cold front will cross the area from the northwest to southeast, first impacting the Kaibab Plateau shortly before midnight tonight and exiting the area by way of the White Mountains Thursday afternoon. Chances for rain and snow showers are forecast along and north of the Mogollon Rim, with the best chances north of Interstate 40. In general, 1 to 2 inches of snow are forecast along the Kaibab Plateau and mountains of far northeast Arizona. Limited QPF and a saturated layer only up to about -12 C should limit snow along the western Mogollon Rim. Around 0.5 inches of snow is forecast in the Flagstaff area. In addition, very cold air behind the front will keep daytime high temperatures on Thursday between 10 to 15 degrees below normal across much of the area. Dry weather and warming conditions are forecast for Friday, with near normal temperatures in place for this Holiday weekend. Models generally agree that a ridge of high pressure will lead to above normal temperatures by Tuesday of next week. && .AVIATION...For the 06Z package...An approaching cold front will bring a chance for rain and snow showers with localized MVFR conditions to areas along and north of I-40 beginning 06Z-09Z, with southwest wind gusts to around 35 to 45 kts continuing in the meantime. Shower activity diminishes from northwest to southeast during the daytime Thursday. Winds will shift to the north-northwest behind the front. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Strong and gusty southwest winds will persist into the overnight hours as a cold front approaches the region. This front will bring a chance of rain and snow showers later this evening and into Thursday mainly north of I-40. Behind the front, winds will shift northerly and usher in the coldest airmass of the season Thursday. Northeasterly winds will persist Friday with daytime temperatures near normal. Saturday through Monday...Above normal daytime temperatures return for the weekend and early next week under dry west-northwest flow. && .FGZ WATCHES/WARNINGS/ADVISORIES...Wind Advisory until 2 AM MST Thursday FOR AZZ012-013-015-016. Wind Advisory until 11 AM MST Thursday FOR AZZ014-017. && PUBLIC...DL/RR AVIATION...KD FIRE WEATHER...TPS For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Dec 20, 5:04 PM MST, 5 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 504 PM MST Wed Dec 20 2017 AZZ004>018-037>040-211200- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 504 PM MST Wed Dec 20 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Tonight Wind Advisories have been issued for tonight through Thursday morning due a cold front sweep into the state tonight. Strong winds will occur along and ahead of the front, first impacting the Kaibab Plateau this afternoon and the Mogollon Rim to the White Mountains overnight. Expect southwest winds 25 to 35 mph with gusts from 40 to 55 mph. Localized gusts to 60 mph are possible tonight at locations immediately downstream of the San Fransisco Peaks and White Mountains. In addition, light snow will occur with the front beginning late tonight. In general, 1 to 2 inches of snow are forecast along the Kaibab Plateau and mountains of far northeast Arizona. Around 0.5 inches of snow is forecast in the Flagstaff area, with little to no snow forecast elsewhere. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Max temperatures Thursday will be between 10 to 15 degrees below normal. Expect mild weather late this week with another drop in temperatures possible by Christmas Eve. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, Dec 20, 10:01 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1001 PM MST WED DEC 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM NON-TSTM WND GST 6 ESE RIMMY JIMS 35.09N 110.92W
12/20/2017 M62 MPH COCONINO AZ MESONET
ADOT SENSOR AT TWO GUNS MEASURED GUSTS TO 62
MPH.
&&
41Nearby
High Wind Warnings in Arizona, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.